It’s easy to think that you can’t overdose on melatonin, but the truth is that it’s possible. Melatonin is a natural hormone made by your body and sold as a supplement in pill form. It helps regulate your sleep-wake cycle and reduce the symptoms of jet lag or shift work disorder (SWD). If you’re using melatonin for one of these reasons, then there are some guidelines that will help you take it safely.
How Much Is Melatonin Safe to Take?
The typical dose of wellness products of melatonin is between two and five milligrams. This Supplement can be found in both fast-acting forms, like gummies or lozenges, as well as slow-release formulations that you can put under your tongue. Most supplements come with directions on the label to help you use them safely, but there are some general guidelines for taking this Supplement:
Take Melatonin at Night: You should never take melatonin during the day unless specifically recommended by a doctor. It interferes with natural sunlight exposure and may cause side effects such as headaches, dizziness, irritability or even mood swings. However, if you’re using it to treat jet lag, then take it before bed when traveling eastward—and when traveling westward, take it in the morning.
Use One Supplement at a Time: If you’re using multiple supplements or medications for sleep problems, then consult your doctor before taking melatonin on its own. Most of these products shouldn’t be used together because they may cause dangerous interactions when mixed with other substances like alcohol and over-the-counter (OTC) drugs.
Don’t Take More Than You Need: It’s possible to overdose on melatonin if you accidentally take too much—or even by accident if someone gives it to you without checking how much you need. Melatonin is safe in low doses but can have side effects such as nausea and headaches when taken incorrectly or overdosed on purpose.
Be Aware of Drug Interactions: Melatonin can interact with certain medications, such as blood thinners and insulin, so always check to see if it’s okay for you to take before starting a new supplement.
What Are the Symptoms of a Melatonin Overdose?
When you’re taking melatonin, it’s possible to overdose on the Supplement if you take too much. This can cause headaches, dizziness or irritability that may last for several hours after you stop using it—or in some cases, days. If this happens to you, then reduce your sleep aid dosage immediately and don’t use it again until speaking with a doctor.
What Can I Do if Someone Overdoses Melatonin?
If someone accidentally overdoses on melatonin or takes more than they need, call the hospital right away. The side effects are usually mild but severe enough to warrant immediate medical attention. Symptoms of an overdose can include nausea, vomiting, drowsiness, confusion and fatigue. Some people have also reported other symptoms, such as tremors and seizures, but this is rare.
What Is the Treatment for a Melatonin Overdose?
If you or someone else has overdosed on melatonin, your best bet is to seek immediate medical attention at an emergency room. The treatment depends on how much of this Supplement was taken and whether any pre-existing conditions could complicate things like heart problems or diabetes. In cases where it’s not severe, you may be able to treat yourself by drinking plenty of fluids, resting and taking over-the-counter pain medication if necessary—but always check with a doctor first before starting self-care treatments.